Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2002, 7:56 PM EDT for 4 counties in Vermont. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 7:56 PM EDT (23:56 UTC)
- Expired
- Jun 23, 2002, 8:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Caledonia County, VT, Essex County, VT, Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 78 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:15 PM EDT | Thunderstorm Wind | Hardwick, VT | |
| Jun 23, 8:15 PM EDT | Thunderstorm Wind | Walden, VT | |
| Jun 23, 8:20 PM EDT | Thunderstorm Wind | St Johnsbury, VT | |
| Jun 23, 8:27 PM EDT | Thunderstorm Wind | Berlin, VT | |
| Jun 23, 8:30 PM EDT | Thunderstorm Wind | Barre, VT | |
| Jun 23, 8:35 PM EDT | Thunderstorm Wind | Warren, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 232356 SVRBTV VTC005-009-017-023-240045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 754 PM EDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESSEX COUNTY IN VERMONT CALEDONIA COUNTY IN VERMONT WASHINGTON COUNTY IN VERMONT ORANGE COUNTY IN VERMONT * UNTIL 845 PM EDT * AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF HARDWICK TO 6 MILES NORTHWEST OF WORCESTER TO 5 MILES WEST OF WATERBURY...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WATERBURY AROUND 750 PM EDT NEAR MORETOWN...ISLAND POND...CANAAN...WORCESTER AROUND 800 PM EDT NEAR WEST BURKE...WAITSFIELD...SHEFFIELD AROUND 810 PM EDT NEAR MARSHFIELD AROUND 820 PM EDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:49 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jun 23, 4:49 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT SUN JUN 23 2002
RADAR LOOP SHOWING A STRONG LINE OF TSTMS ACROSS THE OTTAWA VLY
ATTM. AREA UNDER SVR TSTM WATCH UNTIL 11 PM EDT. WILL GO WITH
LIKELY POPS TONIGHT. SHOWERS/TSTMS SHOULD END BY MIDNIGHT IN THE
NORTHERN ZONES...AND BY EARLY MORNING ACROSS SRN VT. HIGH PRES TO
BUILD INTO THE AREA ON MONDAY FOR FAIR AND DRY WX THROUGH MOST OF
TUESDAY. WARM FRONT TO WILL APPROACH THE AREA LATE TUES NIGHT...SO
HAVE PUT IN A CHANCE OF SHOWERS LATE TUESDAY NIGHT. MODELS SHOW
UPPER SHRTWV TO DIG SEWD ACROSS THE GREAT LAKES TUES NIGHT AND WED.
WILL GO WITH LIKELY POPS FOR SHOWERS/TSTMS WED AND THU.
EXTENDED...WILL REMOVE MENTION OF PRECIP ON FRIDAY AND MOST OF
SATURDAY AND WILL GO WITH PARTLY CLOUDY SKIES.
.BTV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT
VTZ001>012 NYZ026>031-034-035.
WGHIn the hours before
Special weather statement, Jun 23, 4:33 PM EDT, 3 hours 23 minutes before
NYZ026>031-034-035-VTZ001>012-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 430 PM EDT SUN JUNE 23 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES... IN NORTHERN NEW YORK STATE...SAINT LAWRENCE...FRANKLIN... CLINTON...AND ESSEX COUNTIES. IN VERMONT...GRAND ISLE...FRANKLIN... ORLEANS...CALEDONIA...ESSEX...LAMOILLE...CHITTENDEN...WASHINGTON... ADDISON...ORANGE...WINDSOR...AND RUTLAND COUNTIES. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. ST JEAN/NWSFO BURLINGTON VT
Local storm report, Jun 23, 7:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
742 PM EDT SUN JUN 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE LINES DOWN REPORTED BY
0640 PM ALONG RTE 37 WADDINGTON NY WIND DAMAGE
06/23/02 ST LAWRENCE PHONE POLES AND LINES DOWN
0655 PM MASSENA NY WIND DAMAGE
06/23/02 ST LAWRENCE TREES DOWN, POWER
OUTAGESREPORTED BY
0700 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE TREE LIMBS AND WIRES DOWN
REPORTED BY
0720 PM PERU NY WIND DAMAGE
06/23/02 CLINTON TREE LIMBS DOWN REPORTED BY
0735 PM NORFOLK NY WIND DAMAGE
06/23/02 ST LAWRENCE TREE DOWN ON TRUCK
REPORTED BYThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:38 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Orleans | 37 min |
| Jun 23, 6:47 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 43 min |
| Jun 23, 7:17 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Lamoille, Orleans | 43 min |
| Jun 23, 7:27 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 63 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.